Tuesday, June 7, 2011

Medication-Induced Lupus - Drug-Induced Lupus Erythematosus

Overview, Causes, & Risk Factors

Systemic lupus erythematosus (SLE) is an autoimmune disorder that affects many parts of the body. An autoimmune disorder is a condition in which the body creates antibodies against its own tissues. Antibodies are cells that usually fight off infections or foreign material that enters the body. In the case of SLE, the antibodies attack the body's own tissues. Drug-induced lupus erythematosus causes a similar condition, but it is caused by a medicine.
What is going on in the body?
In a person with SLE, the body produces a number of "autoantibodies" that attack various parts of cells within the person's own body. These antibodies are deposited in different tissues and organs throughout the body. These deposits cause swelling and damage to blood vessels in many organs. The affected body parts include:
  • skin

  • brain and nervous system

  • digestive system

  • eyes

  • heart

  • joints and muscles

  • kidney

  • lung

  • Occasionally, certain medicines can cause drug-induced lupus with the same symptoms.
    What are the causes and risks of the condition?
    Procainamide and hydralazine are most commonly associated with drug-induced lupus. Procainamide is used to treat arrhythmias, and hydralazine is used to treat high blood pressure. Other medicines that can cause drug-induced lupus include:
  • chlorpromazine, a tranquilizer

  • isoniazid, an antibiotic

  • methyldopa, which is used to treat high blood pressure

  • quinidine, which is used to treat arrhythmias

  • The symptoms of lupus may not appear at low doses of these medicines. However, as the dose increases, the lupus-like syndrome may appear. Also, use of some of these medicines for long periods of time increases one's risk of developing the condition. With some of the medicines, however, the condition may develop anytime during therapy.
    Many other medicines are suspected to cause lupus. However, the evidence is not as clear-cut as it is with the first list of medicines. Medicines that may cause lupus include:
  • anticonvulsants, such as ethosuximide, that are used to treat seizures

  • beta-blockers, such as atenolol and propranolol, that are used to treat high blood pressure

  • captopril, also used to treat high blood pressure

  • cimetidine, which is used to treat excess stomach acid

  • penicillamine, which is used to treat rheumatic diseases

  • phenazine, an antibiotic

  • quinidine, which is used to treat arrhythmias

  • Symptoms & Signs

    What are the signs and symptoms of the condition?
    Drug-induced lupus causes many of the same symptoms as SLE. These may include:
  • abnormal menstrual periods in women

  • arthritis or joint pain

  • chest pain

  • fatigue

  • fever

  • hair loss, known as alopecia

  • mouth sores

  • muscle aches and pains

  • skin rash, especially on the face

  • weight loss

  • Diagnosis & Tests

    How is the condition diagnosed?
    Diagnosis of drug-induced lupus begins with a medical history and physical exam. The healthcare provider may order blood tests to confirm the diagnosis. An antinuclear antibody, or ANA, test is often ordered.

    Prevention & Expectations

    What can be done to prevent the condition?
    Many times, the medicines thought to cause lupus are required to treat certain disorders. This means that the condition often cannot be prevented in individuals who need these medicines. Lupus-like syndrome is an unforeseeable side effect of these commonly used medicines. While the condition cannot be prevented, withdrawal of the medicine does solve the problem. Most people who take these medicines do not develop the lupus-like syndrome.
    What are the long-term effects of the condition?
    Usually, there are no long-term effects. Withdrawal of the medicine generally reverses the symptoms of drug-induced lupus within a few days or weeks. However, it may take up to a year for all the symptoms to resolve in some cases.
    What are the risks to others?
    Drug-induced lupus is not contagious and poses no risk to others.

    Treatment & Monitoring

    What are the treatments for the condition?
    Stopping the medicine causes the lupus to go away in almost all cases.
    What are the side effects of the treatments?
    Stopping a medicine may cause the problem for which it was prescribed to come back.
    What happens after treatment for the condition?
    The person can generally go back to normal activities after treatment.
    How is the condition monitored?
    Once the medicine is stopped and symptoms go away, no further monitoring for the lupus is generally needed. The medicine that caused the problem should not be used again. Any new or worsening symptoms should be reported to the healthcare provider.


    Author:Adam Brochert, MD
    Date Written:
    Editor:Crist, Gayle P., MS, BA
    Edit Date:06/30/01
    Reviewer:Melissa Sanders, PharmD
    Date Reviewed:06/04/01

    Cecil Textbook of Medicine, 1996, Bennett et al.